by Neil Bauman, Ph.D.

 A lady wrote:

I took 800 mg of Ibuprofen for pain relief for dental work and found I got tinnitus after that. As soon as I stopped taking the Ibuprofen, which was almost immediately following getting the side effect, the tinnitus stopped as well. Now when I need to use Ibuprofen, I keep the dose to 200 to 400 mg at a time and I don’t get tinnitus. Have others had the same experience?

Good question. Ibuprofen causes tinnitus in 1% to 3% of the people taking it according to the PDR and CPS. Since a lot of people take Ibuprofen each day, that translates into a lot of people getting tinnitus just from using Ibuprofen. However, I don’t have any information on the dose needed to cause tinnitus when taking Ibuprofen.

With a number of drugs, higher doses can cause tinnitus, whereas lower doses of the same drug don’t. Aspirin is one example.

I’ve not heard specifically that tinnitus is dose-related with Ibuprofen, but it may well be. So readers, have any of you found that you can take Ibuprofen at low doses without tinnitus, but tinnitus kicks in with higher doses? Let me know your experiences.